Alabama, 2012

Tornado in Alabama, October 1, 2012

October 1, 2012 · NWS BMX · 1 event in 1 county or zone

Low pressure at the surface and aloft progressed northeastward, with a cold front trailing to the south. A warm front lifted from the Gulf of Mexico and stalled across central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Low pressure at the surface and aloft progressed northeastward, with a cold front trailing to the south. A warm front lifted from the Gulf of Mexico and stalled across central Alabama. Storms developed and moved across this warm front, where there was enough lift and shear to support an isolated and brief tornado to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 1, 3:24 AM CST, 23 minutes earlier.

Area forecast discussion, Oct 1, 3:24 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 AM CDT MON OCT 1 2012

.SYNOPSIS...
LOW PRESSURE SURFACE AND ALOFT IN THE VICINITY OF CENTRAL MISSISSIPPI
WESTWARD TO THE MISSISSIPPI RIVER. THIS LOW WAS A PARTIAL REMNANT OF
A PACIFIC TROPICAL SYSTEM. ONE WARM FRONT WAS LOCATED ACROSS NORTH
CENTRAL ALABAMA AND ANOTHER WARM FRONT/TROUGH WAS INDICATED FROM
MEI TO TOI. A TRAILING COLD FRONT WAS LOCATED FROM CENTRAL
MISSISSIPPI SOUTHWARD TO NEAR NEW ORLEANS. THIS SYSTEM WILL MOVE
NORTHEAST AND THEN NORTH...SLOWING ITS EASTWARD MOTION THIS
AFTERNOON...BUT EVENTUALLY CLEARING THE AREA THIS EVENING. A FEW
SEVERE STORMS INCLUDING TORNADOES ARE POSSIBLE AS THIS SYSTEM
MOVES ACROSS TODAY. IT APPEARS THAT A DOUBLE FRONTAL STRUCTURE
ENTERS THE PICTURE TOWARD THE WEEKEND. ONE FRONT APPROACHES FRIDAY
AND ANOTHER FRONT PUSHES INTO THE AREA SUNDAY. THESE FRONTS STILL
HAVE LIMITED MOISTURE TO DEAL WITH.

&&

.SHORT TERM...
TODAY THROUGH TUESDAY.

3 HOUR PRESSURE FALLS WERE ON THE ORDER OF 5 MB FROM BNA TO
MGM...DETACHED EASTWARD FROM THE SURFACE LOW. THIS COINCIDES WITH
THE MOISTURE AXIS AND INCREASING LOW LEVEL JET. THIS AREA WAS ALSO
ADJACENT TO A LARGE UPPER LEVEL DRY SLOT THAT HAS ROTATED AROUND
THE UPPER LOW. SURFACE CAPES AND LI'S ARE BECOMING MORE UNSTABLE
NEAR THIS AXIS AND THEREFORE EXPECT THE CONVECTIVE ACTIVITY TO
INCREASE THE NEXT FEW HOURS. BULK SHEAR AND SRH VALUES ARE
CONDUCIVE TO ROTATION. THEREFORE...HAVE ADJUSTED THE TORNADO
POTENTIAL TO AREAS GENERALLY ALONG AND EAST OF INTERSTATE 65. THE
SRH VALUES DECREASE THIS AFTERNOON AS LOW LEVEL WINDS VEER. FAIRLY
LARGE RIGHT TURNING HODOGRAPHS ARE INDICATED IN THIS AREA BUT
OVERALL INSTABILITY IS LIMITED. AREAS FARTHER WEST WILL EXPERIENCE
GOOD SPEED SHEAR BUT MUCH LESS OF A DIRECTIONAL COMPONENT. WILL
MENTION AN ISOLATED SEVERE STORM WITH DAMAGING WINDS IN ALL
LOCATIONS DURING DAYLIGHT HOURS. DUE TO AN INCREASING LOW LEVEL
JET ON THE ORDER OF 40KTS OR SO AR 2500 FT...A FEW WIND GUSTS ARE
POSSIBLE EAST OUTSIDE THE THUNDERSTORMS..BUT THESE SHOULD REMAIN
JUST BELOW WIND ADVISORY CRITERIA IN THE 20 TO 30 MPH RANGE. DUE
TO HIGH MOISTURE CONTENT...SOME BRIEF HEAVY RAINFALL OF 1 TO 2
INCHES MAY OCCUR IN A SHORT PERIOD OF TIME...BUT OVERALL
WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED. A FEW LOCATIONS MAY HAVE
SOME NUISANCE FLOODING CONCERNS.

LIGHT SHOWERS ARE ANTICIPATED BEHIND THIS SYSTEM AS IT EXITS NORTH
AND NORTHEAST ON TUESDAY. DRY CONDITIONS ARE THEN FORECAST THE
REMAINDER OF THE PACKAGE. TWO COLD FRONTS APPROACH LATE IN THE
PERIOD AND WILL HAVE LIMITED MOISTURE TO WORK WITH.

STAY TUNED TO FURTHER REFINEMENTS ON THE DEVELOPING CONDITIONS TODAY.

75

.LONG TERM...
WEDNESDAY THROUGH SUNDAY.

BY WEDNESDAY THE UPPER LEVEL LOW MOVES NORTH OF THE AREA...WITH THE
TROUGH AXIS TO THE WEST. DRY AIR WILL CONTINUE TO FILTER INTO THE
AREA. THE TROUGH WEAKENS AS IT MOVES EAST BY THURSDAY...WHEN MORE
ZONAL FLOW IN THE MID LEVELS TAKES OVER. MODELS ARE STILL DIFFERING
SOMEWHAT ON A SYSTEM THAT APPROACHES CENTRAL ALABAMA BEGINNING ON
FRIDAY. AN UPPER LOW IN CANADA SWEEPS TO THE WEST DRAGGING A
TRAILING COLD FRONT THROUGH THE OHIO VALLEY. LOOKING AT THE GFS...BY
THE TIME THIS MOVES TO THE SOUTH...THE FRONT BEGINS TO BEGINS TO
DISSIPATES JUST TO OUR NORTH. MEANWHILE...THE ECMWF TAKES THE COLD
FRONT THROUGH THE AREA BY SUNDAY. HOWEVER...THE MAIN FORCING WITH
THIS FRONT REMAINS WELL TO THE NORTH OF THE AREA...MOISTURE IS
LACKING...AND THEREFORE NO PRECIP ACCOMPANIES THE FRONT. BEING THIS
FAR IN THE EXTENDED...WILL CONTINUE WITH A DRY FORECAST IN THE
EXTENDED...SINCE MODELS DIFFER ON THEIR SOLUTIONS...AND KEEP US DRY
FOR THE MOST PAR. TEMPERATURES THROUGH THE PERIOD WILL MODERATE TO
NORMAL...WITH TEMPERATURES OVER THE WEEKEND HIGHLY DEPENDENT ON IF
WE GET A FRONT THROUGH OUR AREA.

73

&&

.AVIATION...
06Z TAF DISCUSSION.

STILL QUITE A MESS OUT THERE...AND CEILINGS/VISIBILITIES ARE ALL
OVER THE PLACE -- MOSTLY MVFR WITH POCKETS HIGHER AND POCKETS LOWER.
THUNDER HAS REMAINED LIMITED...AND I EXPECT THAT TO STAY THE CASE
THROUGH THE OVERNIGHT HOURS. THERE MAY BE A SMALL BREAK IN THE RAIN
AROUND/AFTER DAYBREAK MONDAY...WITH REDEVELOPMENT OF THUNDERSTORMS
IN THE AFTERNOON. MODEL LOW LEVEL HUMIDITY PROFILES SUGGEST CEILINGS
WITH STAY PREDOMINANTLY BELOW 3000 FT FOR AT THE NEXT 24 HOURS.

/61/

NOTE***THE NATIONAL WEATHER SERVICE IS ISSUING SEASONAL TERMINAL
FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...
ALABAMA. THE FORECASTS WILL LAST THROUGH AT LEAST THE 10TH OF
OCTOBER. DUE TO THE LIMITED AVAILABILITY OBSERVATIONS...KASN TAF
WILL HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     78  64  69  54  77 / 100  50  30  10  10
ANNISTON    77  64  69  55  78 / 100  50  30  10  10
BIRMINGHAM  79  62  71  53  77 / 100  50  30  10  10
TUSCALOOSA  78  63  71  53  79 /  80  50  20  10  10
CALERA      79  64  73  56  79 /  80  40  20  10  10
AUBURN      78  62  75  57  80 / 100  50  20  10  10
MONTGOMERY  82  64  76  56  82 /  80  40  20  10  10
TROY        81  61  76  54  81 / 100  40  20  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/73/61
Hazardous weather outlook, Oct 1, 3:35 AM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 AM CDT MON OCT 1 2012

ALZ011>015-017>050-020945-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
435 AM CDT MON OCT 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MARGINAL TORNADO THREAT FOR AREAS NEAR AND EAST OF
INTERSTATE 65. THE THREAT AREA WILL PUSH EASTWARD THIS MORNING AND
VIRTUALLY END FOR AREAS WEST OF MONTGOMERY T0 SPRINGVILLE BY 11
AM. FOR THE COUNTIES NEAR THE GEORGIA STATE LINE...THE TORNADO
THREAT WILL LINGER INTO THE AFTERNOON HOURS AND POSSIBLY LAST
THROUGH AROUND 4 PM. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE
ACROSS ALL OF CENTRAL ALABAMA DURING DAYLIGHT HOURS...WITH
DAMAGING WINDS THE THREAT.

BRIEF LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WHERE 1 TO 2 INCHES
OF RAIN MAY FALL IN A SHORT PERIOD OF TIME. THEREFORE...A FEW
SPOTS MAY EXPERIENCE SOME NUISANCE FLOODING TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THROUGH MONDAY AFTERNOON. THIS IS DUE TO THE THREAT SEVERE
THUNDERSTORMS INCLUDING TORNADOES ESPECIALLY EAST.

75

In the hours before

Special weather statement, Oct 1, 3:07 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 AM CDT MON OCT 1 2012

ALZ043-011000-
ELMORE AL-
407 AM CDT MON OCT 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELMORE COUNTY UNTIL 500
AM CDT...

AT 404 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR COOSADA...OR NEAR MILLBROOK...MOVING NORTHEAST AT
25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WETUMPKA...
  ELMORE...
  DEATSVILLE...
  WEOKA MILLS...
  TEN CEDAR ESTATES...

&&

LAT...LON 3247 8642 3264 8641 3277 8633 3275 8631
      3275 8602 3249 8624 3250 8626 3248 8627
      3247 8630 3249 8631 3247 8631 3245 8632
      3241 8631
TIME...MOT...LOC 0908Z 212DEG 21KT 3254 8634

GRANTHAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Coosa

When
October 1, 3:47 AM CST to 3:49 AM CST
Where
Coosa County, 0.98 mi SW of Pentonville to 0.49 mi SW of Pentonville
Rating
EF0
Path length
0.52 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
32.809, -86.240

The tornado initially touched down just east of County Road (CR) 45 south of Shady Grove church in a thin stand of trees between the road and a pasture. It proceeded to the north-northeast at about 30 mph, uprooting trees in a convergent pattern in the vicinity of Shady Grove cemetery. It uprooted 3 large pines as it crossed CR 14, then damaging a small barn and out buildings due to uprooted oak trees before moving into a heavily wooded area. Large hardwood trees were uprooted sporadically along the path, with one area of concentrated damage deep in the woods. The tornado then weakened rapidly and dissipated over wooded land before the thunderstorm crossed CR 8. A debris signature on radar helped to determine the location of the path. The tornado was rated an EF-0, with maximum winds of 85 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyThe tornado archive for Alabama, 2012Warnings in Alabama, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417470.